Skip to main content

Everything You Have to Know Before Taking Paracetamol

Hi, everyone! Today, we will discuss one of the most famous medicines in the world: paracetamol. 

1 What paracetamol is 

One tip if you are travelling and looking for some paracetamol. Depending on which country you are, you will find either paracetamol or acetaminophen, but they are both the same molecule whose scientific name is para-acetylaminophenol. 

PAra-ACETylAMinophenOL = paraACETylAMINOPHENol

 

2 What paracetamol is used for

Paracetamol offers two main properties: analgesic (it relieves pain) and antipyretic (it reduces fever)

– It relieves mild to moderate pain such a headache, toothache, cold & flu symptoms, muscular aches, joint pain, period pain, 

– it reduces your temperature when you have a fever. 

3. Before you take it

Do not take if

Do not take paracetamol if you have ever had any allergic reaction to paracetamol or to any of the other constituents of the medicine.

Some people should seek medical advice before taking paracetamol.

Check with your pharmacist or doctor if you have severe kidney or liver problems (including a disease caused by drinking alcohol). Severe liver damage may occur if you take 3 or more alcoholic drinks every day while using paracetamol.

Also, check with your pharmacist or doctor if you usually take one or several of the following medicines: 

– cholestyramine (to lower blood cholesterol).

– metoclopramide or domperidone (to prevent sickness). 

– warfarin (to prevent blood clotting). 

Pregnancy 

Paracetamol is considered as the pain reliever of choice during pregnancy when taken occasionally. Always check with your pharmacist before taking any medicines.

Breastfeeding 

You can take paracetamol if you are breastfeeding. Although paracetamol can be found in the breast milk, the amount is too small to cause any harm to a healthy infant.

4. How to take paracetamol: 

For adults and children aged fifteen years and over, the usual oral dose is five hundred to one thousand milligrams every four to six hours if necessary, maximum one thousand milligrams per dose, up to a maximum of four thousand milligrams daily, with a minimum interval of four hours between each dose

If you take too much

Acute over dosage can be extremely serious and leads to severe liver damage and, at very high dosages, can be fatal. If you, or someone you know, have exceeded the maximum recommended dosage, seek immediate medical advice even if you are feeling well. 

“PARA”, “ACET”, “APAP”

If you see on a box, words such as “PARA”, “”PCT”, « ACET » or « APAP », it is a paracetamol-containing product, probably in combination with another molecule. Be careful not to exceed the overall limit of 4000 mg per day. 

Still suffering?

If you are not getting better after a few days with paracetamol, or if your headache is becoming persistent, consult your doctor. Taking painkillers for headaches too often or for too long can make them worse.

5. Possible side effects

Like all medicines, paracetamol can cause side effects, although they are relatively rare and most people will not have any problems. Stop taking paracetamol and seek medical attention if you experience skin reactions including skin rash, or unexplained bruising or bleeding.

6. Further information

You can take paracetamol with food, milk or on an empty stomach. It is quickly absorbed and effective within 10 to 60 min. Take it on an empty stomach for fastest pain relief. 

In addition, paracetamol does not impact the ability to drive.

 

You now know everything you have to know before taking paracetamol.

If you found it useful, please subscribe for more video of Doc Panda and join the community of wise pandas on docpanda.com

Take care!

Everything You Have to Know Before Taking Paracetamol
5 (100%) 1 vote

Leave a Reply

Your email address will not be published. Required fields are marked *